Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 366, NWS Mobile, AL

September 15, 2021

NWS Mobile, AL issued this special marine warning at Sep 15, 2021, 3:20 PM CDT. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2021, 3:20 PM CDT (20:20 UTC)
Expired
Sep 15, 2021, 4:45 PM CDT
In force
85 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Eglin Afb radar (KEVX), 85 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

128 
WHUS54 KMOB 152020
SMWMOB
GMZ634>636-655-675-152145-
/O.NEW.KMOB.MA.W.0366.210915T2020Z-210915T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
320 PM CDT Wed Sep 15 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Eastern Choctawhatchee Bay...
  Pensacola Bay Area including Santa Rosa Sound...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...
  Western Choctawhatchee Bay...

* Until 445 PM CDT.

* At 319 PM CDT, strong thunderstorms capable of producing 
  waterspouts and wind gusts in excess of 34 knots were located 
  along a line extending from near Escambia Bay Bridge to 9 nm 
  southwest of Navarre Beach to 38 nm south of Oriskany Reef, moving 
  northeast at 25 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Fort Walton Beach, Pensacola Beach, Shalimar, Destin, East Bay,
  Okaloosa Pier, Pensacola Bay Bridge, Garcon Point Bridge, Pensacola
  Bay and Navarre Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 2936 8708 3039 8726 3051 8709 3044 8709
      3045 8707 3060 8702 3050 8702 3044 8688
      3036 8720 3040 8660 3043 8664 3048 8648
      3052 8650 3049 8625 3047 8623 3039 8624
      3040 8652 3038 8639 2949 8640
TIME...MOT...LOC 2019Z 237DEG 26KT 3056 8717 3024 8695 2940 8699 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Sep 15, 12:52 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 15, 12:52 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1252 PM CDT Wed Sep 15 2021

.NEAR TERM /Now Through Thursday/...A very wet near term lies
ahead thanks to the remnants of Nicholas spreading copious amounts
of deep tropical moisture across the region. In the mid to upper
levels, the mid level circulation of ex-Nicholas continues to
shear apart and stream vorticity across the region through
overnight tonight as a broad based upper level trough moves across
the Great Lakes/Ohio Valley regions into the northeastern United
States. This is serving as a robust lifting mechanism allowing for
widespread moderate to heavy rainfall across the region today into
tonight. At the surface, the low level circulation of ex-Nicholas
continues to reside across south-central LA with dry air punching
in from the southwest across the circulation. Unfortunately for
us, this dry air punch will never really reach our area as a
continuous stream of deep tropical moisture continues to pour over
the area from the southwest. This is characterized by PWAT's
approaching 2.2 to 2.5" throughout today, tonight, and Thursday. A
surface boundary/warm front has persisted over far southern MS
eastward through far southwestern AL and the FL panhandle, and
will continue to serve as a focus for heavier rainfall potential
throughout the near term period.

For the remainder of today, several bands of intense rainfall
will continue to push across the region with broader regions of
light to moderate rainfall. This will likely result in areas of
flash flooding, particularly across southeastern MS, southwestern
AL, and the FL panhandle as bands of convection continue to
develop and pivot slowly eastward over the next 6 hours or so. By
this evening, a bit of a break will likely occur mid to late
evening before the next wave of heavy rainfall moves in during the
overnight hours. The exact extent and coverage of the overnight
rain threat is a bit uncertain, with CAMs depicting different
scenarios on where/when and to what extent convective coverage
sets up. It is worth noting that there is at least modest
differential divergence aloft across southeastern MS and
southwestern AL through the overnight hours on the global models,
and CAMs may be struggling a bit with convective coverage given
the very marginal CAPE environment. Given this, have opted to keep
PoPs categorical through the overnight with a continued heavy
rain and flash flooding threat.

Heading into the day Thursday, I do not anticipate quite as
widespread of convective coverage as Wednesday featured, but
still expect numerous showers and thunderstorms throughout the
day. Our effective warm front remains situated along the coast,
and exact positioning of this front will determine exactly how far
inland the heaviest rainfall threat will end up. Currently
expecting best area for heaviest rainfall to set up in the
vicinity of and just north of the warm front along the coast,
encompassing much of the flash flood watch area. Rainfall totals
through Thursday will likely range anywhere from 3 to 6 inches
with isolated amounts to 10", highest nearer the coast. The heavy
rainfall threat will continue into the short term period. A flash
flood watch remains in effect through Thursday evening for
southeastern MS, southwestern AL, and the FL panhandle.

In addition to the flash flood threat, a very isolated tornado
threat exists across coastal portions of AL and the FL panhandle.
Weak instability depicted by SB/MLCAPE values of 100 to 500j/kg
exist within a moderately sheared environment. SRH values in the
sfc-1km and sfc-3km are between 100 to 200m2/s2, with sfc-0.5km
values upwards of 100m2/s2. This is helping to generate some
transient supercells over the marine waters that have periodically
propagated onshore. So far these have remained rather weak, but
given the environment in place an isolated tornado or two can not
be ruled out today.

For the rest of the near term package, forecast highs have been
bumped down into the lower to middle 70's for all locations given
extensive cloud cover and precipitation coverage through this
afternoon. Temperatures remain steady into tonight and tomorrow
morning in the lower to middle 70's. Have opted to keep highs on
the cooler side for Thursday given anticipated coverage of
precipitation and clouds, with highs generally in the middle to
upper 70's. If we manage any breaks in precipitation and cloud
cover, a couple spots could see some lower 80's. A HIGH risk of
rip currents is in place today into tonight, becoming MODERATE for
Thursday. MM/25

&&

.AVIATION...
18Z issuance...Heavy rainfall and a continuous feed of low level
tropical moisture is helping to keep a general MVFR to IFR
ceiling in place, with IFR visibilities noted in heavier
convection. Expect this to be the trend for today into tomorrow,
with some isolated LIFR conditions possible in the heaviest
showers and thunderstorms. A return to more dominant MVFR
conditions may occur this evening into tonight where a brief break
in precipitation coverage is expected. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

     Flash Flood Watch through Thursday evening for ALZ052-059-
     261>266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

     Flash Flood Watch through Thursday evening for FLZ201>206.

MS...Flash Flood Watch through Thursday evening for MSZ075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Sep 15, 11:16 AM CDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
1116 AM CDT Wed Sep 15 2021

ALZ261-263-265-151700-
Mobile Coastal AL-Mobile Central AL-Mobile Inland AL-
1116 AM CDT Wed Sep 15 2021

...Strong thunderstorms will impact portions of Mobile County through
NOON CDT...

At 1115 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Grand Bay to near Coden to 3 miles south of
Fort Morgan. Movement was north at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Prichard, Tillmans Corner, Saraland, Theodore,
Chickasaw, Satsuma, Grand Bay, Bayou La Batre, Creola, Chunchula,
Axis, Semmes, Tanner Williams, I65 And I165, Coden, Mobile Regional
Airport, Wilmer, I65 And AL 158 and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3032 8816 3032 8819 3036 8819 3037 8824
      3032 8826 3038 8824 3038 8831 3040 8833
      3039 8835 3040 8834 3039 8840 3100 8842
      3094 8801 3069 8802 3075 8804 3051 8810
      3038 8811 3033 8814 3029 8813
TIME...MOT...LOC 1615Z 177DEG 33KT 3045 8834 3035 8826 3018 8802

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Sep 15, 12:51 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1251 PM CDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      BAYOU LA BATRE          30.40N 88.25W
09/15/2021                   MOBILE             AL   COUNTY OFFICIAL

            NUMEROUS IMPASSABLE ROADS DUE TO FLOODING
            REPORTED AS OF 1230PM (INCLUDING PARTS OF
            SHELL BELT RD, RAILROAD ST, AND STATE DOCKS
            RD). REPORTS VIA SOCIAL MEDIA.

&&

MB
Local storm report, Sep 15, 2:12 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
212 PM CDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      WEST MOBILE             30.66N 88.19W
09/15/2021                   MOBILE             AL   PUBLIC

            FLOODED INTERSECTION AT HILLCREST AND GRELOT
            RD WITH WATER IN A FEW YARDS NEARBY.
            PICTURES, VIDEOS, AND REPORTS VIA SOCIAL
            MEDIA.

&&

MB
Special weather statement, Sep 15, 2:16 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
216 PM CDT Wed Sep 15 2021

FLZ201>204-152000-
Escambia Inland FL-Santa Rosa Coastal FL-Escambia Coastal FL-
Santa Rosa Inland FL-
216 PM CDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of central Santa Rosa
and south central Escambia Counties through 300 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm over
Myrtle Grove, or near West Pensacola, moving northeast at 25 mph.

HAZARD...Winds up to around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gonzalez, Pace, Milton, Goulding, Bagdad, Myrtle Grove, Pea Ridge and
Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3032 8739 3040 8743 3044 8734 3051 8744
      3074 8716 3052 8691 3050 8701 3058 8698
      3060 8702 3057 8700 3044 8709 3052 8710
      3058 8718 3043 8717 3037 8729 3037 8732
      3035 8726 3032 8730 3034 8730
TIME...MOT...LOC 1915Z 232DEG 22KT 3042 8733

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:17 PM CDTSpecial Marine WarningMOB28 min
Sep 14, 8:12 PM CDTRiver Flood WarningMOBBaldwin38 hr
Sep 15, 4:21 AM CDTSpecial Marine WarningMOB39 min
Sep 15, 8:33 AM CDTSpecial Marine WarningMOB87 min
Sep 15, 8:58 AM CDTAreal Flood AdvisoryMOBBaldwin, Mobile4 hr
Sep 15, 10:11 AM CDTFlash Flood WarningMOBMobile6 hr
Sep 15, 10:43 AM CDTRip Current StatementMOBBaldwin, Mobile64 hr
Sep 15, 11:00 AM CDTSpecial Marine WarningMOB90 min
Sep 15, 11:16 AM CDTSpecial Weather StatementMOBMobile44 min
Sep 15, 12:30 PM CDTFlash Flood WarningMOBBaldwin6 hr
Sep 15, 1:46 PM CDTFlash Flood WarningMOBBaldwin6 hr
Sep 15, 2:03 PM CDTSpecial Marine WarningMOB87 min
Sep 15, 3:17 PM CDTRiver Flood WarningMOBBaldwin29 hr
Sep 15, 3:21 PM CDTRiver Flood WarningMOBBaldwin6 hr
Sep 15, 4:33 PM CDTAreal Flood WarningMOBBaldwin, Mobile9 hr
Sep 15, 4:48 PM CDTSpecial Marine WarningMOB57 min
Sep 15, 1:16 PM CDTAreal Flood AdvisoryMOBEscambia, Okaloosa, Santa Rosa4 hr
Sep 15, 2:16 PM CDTSpecial Weather StatementMOBEscambia44 min
Sep 15, 3:12 PM CDTRiver Flood WarningMOBOkaloosa44 hr
Sep 15, 3:15 PM CDTRiver Flood WarningMOBOkaloosa, Santa Rosa19 hr
Sep 15, 4:00 PM CDTSpecial Weather StatementMOBOkaloosa45 min
Sep 15, 4:46 PM CDTSpecial Weather StatementMOBOkaloosa44 min
Sep 15, 5:21 PM CDTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa114 min
Sep 15, 7:36 AM CDTAreal Flood AdvisoryMOBStone3 hr
Sep 15, 9:16 AM CDTFlash Flood WarningMOBGeorge, Perry, Stone6 hr
Sep 15, 2:45 PM CDTRiver Flood WarningMOBGeorge, Greene, Perry5 days
Sep 15, 2:48 PM CDTRiver Flood WarningMOBGeorge, Greene, Jackson4 days
Sep 15, 2:49 PM CDTRiver Flood WarningMOBGeorge, Greene, Wayne5 days

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.